Hail, Wayne
- When
- July 17, 10:06 AM CST
- Where
- Wayne County, 1 mi NNE of Piedmont
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.183, -90.713
An isolated severe storm moved southeast across the Ozark foothills of southeast Missouri. The storm occurred ahead of a cold front that trailed southwest from the Great Lakes across central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe storm moved southeast across the Ozark foothills of southeast Missouri. The storm occurred ahead of a cold front that trailed southwest from the Great Lakes across central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 5:56 AM CST, 4 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 656 AM CDT Mon Jul 17 2023 .UPDATE... Issued at 656 AM CDT Mon Jul 17 2023 Updated aviation section for 12z TAF issuance. && .SHORT TERM...(Today through Wednesday night) Issued at 326 AM CDT Mon Jul 17 2023 Latest radar shows a line of showers and thunderstorms from southwest of St. Louis to Mount Vernon Illinois to near Evansville Indiana. The HRRR has a good handle on this and shows the line expanding eastward and drifting southeast over the next several hours, affecting northern and eastern portions of the PAH forecast area through 14-15z. After 15z, models show an upper level wave gradually moving through the middle Mississippi and lower Ohio valleys this afternoon into this evening. The GFS and ECMWF develop showers and storms across the PAH forecast area, especially from mid afternoon into early this evening. Kept PoPs in the chance category for now due to being unsure of how much coverage there will be. Loss of heating and the upper wave moving off to our east should give us dry conditions after 06z. With the approach of another weak upper level wave and some indications of a weak frontal boundary sinking south into our region, chances of showers and storms will return Tuesday morning, with chances increasing Tuesday afternoon and especially Tuesday evening. The best chances will be across our northern counties near the front, and went with likely PoPs north tapering off to slight chances at best across the Ozark Foothills of Missouri Tuesday evening and overnight. On Wednesday, the frontal boundary will lift north as the upper wave moves east, and scattered convection chances will be confined to areas east of the Mississippi River Wednesday morning, and to southwest Indiana and adjacent areas Wednesday afternoon. Across our region, breezy south to southwest winds will continue to bring warm moist air into our area. High temperatures will range from the lower 90s in southwest Indiana to the upper 90s in far west Kentucky and southeast Missouri. With dew points in the lower to middle 70s, afternoon heat indices will approach 105 degrees in SEMO, far west Kentucky and southwest Illinois. For Wednesday night, our region will remain under the influence of northwest flow. Because of this, isolated to possibly scattered showers and storms are not out of the question, so we will continue with some slight to low chance PoPs. .LONG TERM...(Thursday through Sunday) Issued at 326 AM CDT Mon Jul 17 2023 Thursday into Thursday night, models show a slow moving cold front moving through the middle Mississippi and lower Ohio valleys, sinking just south of our region Friday. Scattered showers and storms are a good bet Thursday across our entire area, with better chances becoming focused across our southern counties by late Thursday night and Friday. The timing of the front and just how far south it moves are still uncertain. The model blend lingers slight chances all the way into Saturday morning across our extreme southern counties, so some fine tuning of our PoPs will continue through the week. Dry conditions return for Saturday afternoon through Sunday. Temperatures will return to more seasonable readings for Thursday and through the weekend. Thursday will remain humid, but dew points will gradually decrease Friday and over the weekend as the front sinks south of our area. && .AVIATION... Issued at 656 AM CDT Mon Jul 17 2023 Shra and isolated tsra expected at KOWB/KEVV through 13z-15z, and possible at KMVN/KCGI/KPAH until 13z-15z. MVFR vsbys expected with heavier showers and storms, and winds gusting to 30kts possible mainly with storms, but cigs will remain VFR. Convection will fizzle for the late morning into the early afternoon with VFR conditions, then scattered shra/tsra again possible at all TAF sites between 21z-04z. Variable winds around 5 kts this morning will become southwest at 6-12kts between 14z-18z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RST LONG TERM...RST AVIATION...RST
Hazardous Weather Outlook National Weather Service Paducah KY 502 AM CDT Mon Jul 17 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 502 AM CDT Mon Jul 17 2023 /602 AM EDT Mon Jul 17 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today into this evening. A few storms may become strong to severe. Damaging winds will be the main concern, with large hail also possible. Heavy rainfall and localized flooding may occur with stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off chances of thunderstorms will continue through Friday evening. Some strong to severe storms will be possible Tuesday afternoon through Wednesday evening, with damaging winds and hail being the primary concern. Heavy rainfall and localized flooding will continue to be a possibility. Heat index readings will approach 105 degrees Wednesday afternoon, especially in southeast Missouri, far west Kentucky and southwest Illinois. .SPOTTER INFORMATION STATEMENT... Please give your reports to your local law enforcement for relay to the National Weather Service.
The St Louis radar (KLSX), 169 km away, was scanning. The volume nearest the first event began at 16:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105082.